Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, May 10, 2001

May 10, 2001 · NWS MKX · 4 events in 4 counties and zones

) A thunderstorm pulsed to severe limits and produced a wet microburst that toppled trees and power poles from around Reesville to Hustisford in Dodge County. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A severe thunderstorm generated powerful winds that knocked many large tree branches down in and around Waunakee (Dane Co.) A thunderstorm pulsed to severe limits and produced a wet microburst that toppled trees and power poles from around Reesville to Hustisford in Dodge County. Another severe thunderstorm produced powerful winds that leveled trees and power lines in Hartford (Washington Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 9, 1:00 PM CST, 12 hours earlier.

Area forecast discussion, May 9, 1:00 PM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT WED MAY 9 2001

FORECAST FOCUS IS ON PCPN CHCS TONITE THRU THU NGT.

CLDS AND SHWRS CONTINUE TO SPRD ACRS MN INTO WRN WI THIS AFTN AHD
OF PLAINS CDFNT. QUES IS HOW MUCH MORE THIS ACTVTY WL INCR TDA AND
HOW MUCH WL BE LEFT WHEN IT GETS TO OUR CWA LATER ON. MSTR CONTS TO
INCR AS DWPTS HV RISEN INTO THE 50S IN SRN WI...BUT THE CONVECTION
WILL BE MOVING INTO MARGINALLY UNSTABLE AIR..AND PRBLY NOT UNTIL
NR OR AFTER SUNSET. LI'S SHUD AVERAGE IN THE 0 TO -3 RANGE ACCORDING
TO MODEL DATA...AND TIME HTS/RH PROGS CONTINUE TO SHOW DECENT
DEWPOINT DEPRESSIONS. SO OVERALL CHANCE POPS FOR TONIGHT STILL LOOK
OK.

FRONT TO SLOW DOWN OVER CNTRL/SRN WI THU AS INITIAL UPPER WAVE LIFTS
NORTH. THIS WILL ALLOW STILL HIGHER DEWPOINTS TO ADVECT INTO SRN WI.
700 MB SHORTWAVE ON SRN STREAM WILL MOVE NEWD AND HELP INITIATE MORE
CNVTN NR FRONT. MODELS HAVE SOME DISAGREEMENT ON PLACEMENT OF FRONT
BY END OF PD...BUT IT SHUD STILL BE CLOSE ENUF FOR THE THREAT OF
AT LEAST SOME MRNG RN ON FRI.

COOLER WL BE THE MAIN MESSAGE FOR MOST OF FRI...ESPCLY NR LAKE MI AS
WNDS SHFT ARND TO THE NE.

.MKX...NONE.

NJ

In the hours before

Special weather statement, May 9, 11:05 PM CST, 1 hour 55 minutes before
WIZ056-062-100545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1205 AM CDT THU MAY 10 2001

...STRONG THUNDERSTORMS TO AFFECT SAUK AND IOWA COUNTIES...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE CITIES OF IRONTON...
LIME RIDGE AND DODGEVILLE BY 12:15 AM AND REEDSBURG...PLAIN AND
RIDGEWAY BY 12:45 AM. SOME OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS TO 40 MPH...SMALL HAIL AND RAINFALL
AMOUNTS OF ONE INCH IN A BRIEF PERIOD OF TIME. PERSONS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER INDOORS.

GD
Special weather statement, May 9, 11:26 PM CST, 1 hour 34 minutes before
WIZ056-062-067-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1226 AM CDT THU MAY 10 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3 AM CDT...

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT SAUK...IOWA
AND LAFAYETTE COUNTIES THROUGH 1 AM. SOME CITIES LIKELY TO BE
AFFECTED ARE LAKE DELTON...BARNEVELD AND DARLINGTON. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS TO
40 MPH...SMALL HAIL AND RAINFALL AMOUNTS OF ONE INCH IN A BRIEF
PERIOD OF TIME. PERSONS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER INDOORS.

G?D
Special weather statement, May 10, 12:17 AM CST, 43 minutes before
WIZ046-047-051-052-056>060-062>072-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
117 AM CDT THU MAY 10 2001

...SEVERE THUNDERSTORM WATCH CANCELED...

A LINE OF THUNDERSTORMS MOVING EAST ACROSS SOUTH CENTRAL WISCONSIN
HAS WEAKENED CONSIDERABLY DURING THE PAST 2 HOURS AND NO LONGER
POSES A THREAT OF SEVERE WEATHER. HOWEVER...A FEW STORMS ARE STILL
CAPABLE OF PRODUCING BRIEF TORRENTIAL RAINFALL...SMALL )HAIL AND
WINDS GUSTS TO 40 MPH THROUGH 3 AM THIS MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dane

When
May 10, 1:00 AM CST
Where
Dane County, Waunakee
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.183, -89.450

Thunderstorm Wind, Dodge

When
May 10, 1:30 AM CST to 1:50 AM CST
Where
Dodge County, Reeseville
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -88.833

Thunderstorm Wind, Washington

When
May 10, 2:10 AM CST
Where
Washington County, Hartford
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.317, -88.383

Hail, Green Lake

When
May 10, 3:25 PM CST
Where
Green Lake County, Green Lake
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.833, -88.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248135, 5248133, 5248134, 5248136.